Oregon, 2006

Winter Storm in Oregon, November 22 to 24, 2006

November 22 to 24, 2006 · NWS PQR · 8 events in 2 counties and zones

A moisture-laden storm brought copious amounts of snowfall to the Cascades of the Pacific Northwest.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A moisture-laden storm brought copious amounts of snowfall to the Cascades of the Pacific Northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 22, 2:55 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Nov 22, 2:55 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
255 AM PST WED NOV 22 2006

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL REMAIN OVER THE NORTHEAST
PACIFIC THROUGH THE END OF THE WEEK. SEVERAL DISTURBANCES ROTATING
AROUND THE LOW WILL KEEP THE PACIFIC NW UNSETTLED...WITH SNOW
ACCUMULATING IN THE CASCADES.
&&

.SHORT TERM...COLD LOW REMAINS OFFSHORE. ONE OF THE STRONGER
SHORTWAVES ROTATING AROUND THE LOW SEEN IN SATELLITE PICTURES AROUND
140W IS FORECAST TO MOVE INLAND TONIGHT...ACCOMPANIED BY A GOOD SHOT
OF COOL AIR. MODELS REMAIN IN GOOD AGREEMENT THROUGH THE REST OF THE
SHORT TERM WITH MAIN FEATURES...WITH ANOTHER STRONG AND COLD
SHORTWAVE DIVING SE OUT OF THE GULF OF ALASKA THU NIGHT. SW FLOW AT
850 MB NOT PARTICULARLY FAVORABLE FOR OROGRAPHIC ENHANCING SHOWERS
TODAY. WILL LEAVE A LOW END SNOW ADVISORY UP FOR TODAY IN THE
CASCADES. STRONG SHORTWAVE WILL HAVE GOOD INSTABILITY AS IT MOVES
ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. WILL EXTEND A CHANCE
OF THUNDERSTORMS INLAND THIS EVENING AS UPPER COLD CORE MOVES ACROSS.
STILL SOME UNCERTAINTY AS TO SNOWFALL POTENTIAL IN THE CASCADES FOR
TONIGHT AS 850 MB FLOW FINALLY BECOMES MORE WESTERLY...BUT ITS NOT
CLEAR THAT THE STRENGTH OF THE FLOW WILL BE SUFFICIENT FOR HEAVY SNOW
TONIGHT. BY THU AND THU NIGHT 850 MB OROGRAPHIC FLOW STRENGTHENS...
IMPROVING SNOWFALL POTENTIAL FOR CASCADES. FOR NOW WILL LEAVE UP THE
WINTER STORM WATCH FOR WED NIGHT AND THU...AND ALLOW NEXT SHIFT TO
EVALUATE TOTAL STORM POTENTIAL LATER TODAY.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED MODELS AND GFS ENSEMBLES MAINTAINING QUITE COOL AND MOIST
ONSHORE FLOW INTO THE PAC NW THROUGH SUN AND POSSIBLY MON AS A HIGH
AMPLITUDE PAC RIDGE PERSISTS OVER THE WESTERN GULF OF AK. THIS WILL
BE A GOOD SNOW PATTERN FOR THE CASCADES WITH SOME SNOW LIKELY INTO
THE COAST RANGE AND FOOTHILLS AS WELL. EXTENDED MODELS ALSO SIMILAR
UNDERCUTTING THE RIDGE BY LATER MON OR TUE POTENTIALLY BRINGING A
WETTER SYSTEM INTO THE AREA. MODELS AT THIS TIME SUGGEST THE RISE IN
SNOW LEVELS WILL NOT BE EXCESSIVE.
&&

.AVIATION...SHORT WAVE MOVING INTO CASCADES EARLY THIS MORNING
TAKING STRONGEST AREA OF SHOWERS WITH IT. LOCAL MVFR CONDITIONS WILL
CONTINUE FOR ANOTHER COUPLE OF HOURS UNTIL THE SHORT WAVE MOVES
EAST OF AREA. CONVECTIVE SHOWERS ARE STILL ROTATING INTO THE
NORTHWEST CORNER OF THE AREA THIS MORNING WITH OCCASIONAL MVFR
CONDITIONS. A PACIFIC LOW PRESSURE AND TROUGH WILL BRING THE NEXT
ORGANIZED AREA OF SHOWERS INTO THE COAST BY LATE AND SPREAD OVER THE
ENTIRE AREA THIS AFTERNOON. AREAS OF MVFR CONDITIONS ARE LIKELY WITH
LOCAL IFR VISIBILITIES IN HEAVIER SHOWERS. THUNDERSTORM THREAT WILL
DEVELOP ALONG THE ENTIRE COAST BY LATE MORNING AND GRADUALLY SPREAD
INLAND DURING THE AFTERNOON AND EVENING.
&&

.MARINE...SMALL CRAFT WINDS COVER MOST OF THE WATERS EARLY THIS
MORNING. SMALL CRAFT WINDS WILL COVER ALL THE WATERS BY LATE MORNING
AS PACIFIC LOW PRESSURE AND TROUGH APPROACH. THE TROUGH WILL MOVES
ASHORE LATE IN THE DAY WITH LOW PRESSURE MOVING INTO SOUTHERN
VANCOUVER ISLAND THIS EVENING. SMALL CRAFT WINDS WILL CONTINUE
OVERNIGHT. SEAS WILL REMAIN IN THE 12 TO 15 FT RANGE TODAY AND
TONIGHT.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WIND AND SEAS IN EFFECT THROUGH
          TONIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR IN EFFECT
          THROUGH TONIGHT.
        SNOW ADVISORY FOR THE CASCADES IN S WA AND N AND CENTRAL
          OREGON TONIGHT AND WED..
        WINTER STORM WATCH FOR THE S WASHINGTON AND NORTH AND CENTRAL
          OREGON CASCADES WED NIGHT AND THU.
&&

.PRELIMINARY POINT POPS...
AST 9+8+8 PDX 9+7+7 SLE 9+797 EUG 9+796
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 22, 5:18 AM PST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
518 AM PST WED NOV 22 2006

ORZ001>009-WAZ020>023-039-231330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
518 AM PST WED NOV 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
A NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED TODAY.

ORZ010-012-WAZ040-231330-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
518 AM PST WED NOV 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SNOW LEVELS WILL DIP TO AROUND 2000 FEET TONIGHT. SOME
ACCUMULATING SNOW WILL BE POSSIBLE...BUT IT APPEARS UNLIKELY THAT
IT WOULD BE ENOUGH TO WARRANT AN ADVISORY. REFER TO THE LATEST
FORECAST FOR DETAILS (PDXZFPPQR).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY THROUGH FRIDAY SNOW LEVELS WILL DIP AT TIMES TO 1500 TO
255 FEET. SOME ACCUMULATING SNOW WILL BE POSSIBLE...BUT IT
APPEARS UNLIKELY THAT IT WOULD BE ENOUGH TO WARRANT AN ADVISORY.
REFER TO THE LATEST FORECAST FOR DETAILS (PDXZFPPQR).

.SPOTTER INFORMATION STATEMENT...
A NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED TODAY.

PZZ250-255-270-275-231330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
518 AM PST WED NOV 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE FORCE WINDS ARE EXPECTED THURSDAY. REFER TO THE LATEST
COASTAL WATERS FORECAST FOR DETAILS (PDXCWFPQR).

.SPOTTER INFORMATION STATEMENT...
A NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED TODAY.

ORZ011-013-WAZ019-231330-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
518 AM PST WED NOV 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS EXPECTED TODAY AND TONIGHT. REFER TO THE
LATEST FORECAST (PDXZFPPQR) OR WINTER WEATHER MESSAGE (PDXWSWPQR)
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SIGNIFICANT SNOWFALL IS EXPECTED THURSDAY THROUGH FRIDAY. REFER
TO THE LATEST FORECAST (PDXZFPPQR) OR WINTER WEATHER MESSAGE
(PDXWSWPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CALL IN SNOW ACCUMULATION REPORTS.

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Northern Oregon Cascades

When
November 22, 8:00 AM PST to November 24, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Mesonet

Thirty-seven inches accumulated snowfall reported at the Mt. Hood test site.

Winter Storm, Northern Oregon Cascades

When
November 22, 8:00 AM PST to November 24, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Mesonet

Thirty-three inches accumulated snowfall reported at Timberline Lodge.

Winter Storm, Northern Oregon Cascades

When
November 22, 8:00 AM PST to November 24, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Official NWS Observations

Twenty-eight inches accumulated snowfall reported at Mount Hood Meadows.

Winter Storm, Northern Oregon Cascades

When
November 22, 8:00 AM PST to November 24, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Official NWS Observations

Twenty-six inches accumulated snowfall reported at Government Camp.

Winter Storm, Northern Oregon Cascades

When
November 22, 8:00 AM PST to November 24, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Department of Highways

Thirty-seven inches accumulated snowfall reported at Blue Box Pass.

Winter Storm, Northern Oregon Cascades

When
November 22, 8:00 AM PST to November 24, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Department of Highways

Fifteen inches accumulated snowfall reported at Tombstone Summit.

Winter Storm, Northern Oregon Cascades

When
November 22, 8:00 AM PST to November 24, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
Department of Highways

Twelve inches accumulated snowfall reported at Santiam Pass Summit.

Winter Storm, Cascades in Lane County

When
November 22, 8:00 AM PST to November 24, 6:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

Twelve inches accumulated snowfall reported at Willamette Pass.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5550, 5551, 5552, 5553, 5554, 5555, 5556, 5557.